Life-Threatening Hypoglycemia Associated with Intentional Insulin Ingestion

    loading  Checking for direct PDF access through Ovid

Abstract

There are reports of insulin overdose by injection, yet little is known regarding the potential harms of intentional oral ingestion of insulin. In this report, we describe a case of massive insulin ingestion and ensuing hypoglycemia. To our knowledge, there are no previously published cases of hypoglycemia caused by intentional insulin ingestion. A 51-year-old man intentionally ingested three 10-ml vials (total of 3000 units) of various insulins: one vial each of insulin aspart, lispro, and glargine. Four symptomatic hypoglycemic episodes, with blood glucose levels of 48, 25, 34, and 40 mg/dl, occurred approximately 1, 3, 4, and 5 hours, respectively, after ingestion. The hypoglycemia could not be explained other than the ingestion of the insulins. The patient was admitted for observation, and euglycemia occurred within 24 hours without any additional hypoglycemic episodes. Hypoglycemia treatment is reviewed in this case report, and factors that may affect systemic response of orally ingested insulin, including gastrointestinal absorption and insulin sensitivity, are discussed. In addition, the findings of our case report may provide useful insight into the development of novel oral insulin products that are currently in research. Despite poor bioavailability (1%) when taken orally, insulin may produce symptomatic hypoglycemia with a massive ingestion. Vigilant blood glucose monitoring, supportive care with glucose replacement therapy, and admission to the hospital for observation may be required.

Related Topics

    loading  Loading Related Articles